Nonlinear Dynamics

, Volume 52, Issue 1–2, pp 137–149

Dimensional reduction of nonlinear delay differential equations with periodic coefficients using Chebyshev spectral collocation

Original Paper


A technique for dimensional reduction of nonlinear delay differential equations (DDEs) with time-periodic coefficients is presented. The DDEs considered here have a canonical form with at most cubic nonlinearities and periodic coefficients. The nonlinear terms are multiplied by a perturbation parameter. Perturbation expansion converts the nonlinear response problem into solutions of a series of nonhomogeneous linear ordinary differential equations (ODEs) with time-periodic coefficients. One set of linear nonhomogeneous ODEs is solved for each power of the perturbation parameter. Each ODE is solved by a Chebyshev spectral collocation method. Thus we compute a finite approximation to the nonlinear infinite-dimensional map for the DDE. The linear part of the map is the monodromy operator whose eigenvalues characterize stability. Dimensional reduction on the map is then carried out. In the case of critical eigenvalues, this corresponds to center manifold reduction, while for the noncritical case resonance conditions are derived. The accuracy of the nonlinear Chebyshev collocation map is demonstrated by finding the solution of a nonlinear delayed Mathieu equation and then a milling model via the method of steps. Center manifold reduction is illustrated via a single inverted pendulum including both a periodic retarded follower force and a nonlinear restoring force. In this example, the amplitude of the limit cycle associated with a flip bifurcation is found analytically and compared to that obtained from direct numerical simulation. The method of this paper is shown by example to be applicable to systems with strong parametric excitations.


Delay differential equations Periodic systems Center manifold reduction Chebyshev spectral collocation 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer Science+Business Media, Inc. 2007

Authors and Affiliations

  • Venkatesh Deshmukh
    • 1
  • Eric A. Butcher
    • 2
  • Ed Bueler
    • 3
  1. 1.Department of Mechanical EngineeringVillanova UniversityVillanovaUSA
  2. 2.Department of Mechanical EngineeringNew Mexico State UniversityLas CrucesUSA
  3. 3.Department of Mathematics and StatisticsUniversity of Alaska FairbanksFairbanksUSA

Personalised recommendations